FDA warns of dangerous social media challenges


While most of us would be horrified by such outrageously dangerous suggestions, teenagers and young adults continue to fall prey to such social media antics, according to the US Food and Drug Administration.

“A trend driven by social media pressure is online video clips of people misusing over-the-counter drugs and encouraging viewers to do the same. These video challenges, often targeting young people, can harm people and even lead to death,” the FDA said. . warning

A recent challenge posted on social media encouraged people to brew a mixture of acetaminophen, dextromethorphan and doxylamine — the core ingredients of NyQuil and some similar cough and cold products.

“Boiling a drug can make it much more concentrated and change its properties in other ways,” the FDA said. “Even if you don’t eat the chicken, inhaling the fumes from the medication while cooking can cause high levels of the medication to enter your body. It can also hurt your lungs.”

The agency also pointed to a TikTok challenge that dares people to hallucinate by taking large doses of the over-the-counter antihistamine diphenhydramine. Called the “Benadryl Challenge,” the FDA cited reports of teenagers dying in hospital emergency rooms or after participating.

Why are young people so sensitive?

Adolescent brains are not fully developed, according to the American Academy of Pediatrics. In fact, the prefrontal cortex, which handles rational thinking, problem solving, and decision making, doesn’t fully develop until the mid-20s. That’s why teens and young adults are often more impulsive and prone to consequences, the AAP said.

“Kids won’t necessarily stop because laundry detergent is a poison that can burn their throats and damage their airways. Or that misuse of medications like diphenhydramine (Benadryl) can cause serious heart problems, seizures, and coma,” the AAP warns. website

“What they’re going to focus on is that a popular kid in the class did this and got hundreds of likes and comments,” the AAP website said. “Social media rewards outrageous behavior, and the more outrageous, the greater the bragging rights.”

Given the huge influence of social media on adolescent behavior, how can parents and caregivers prevent their children from engaging in such challenges?

Keep the lines of communication open, suggested AAP. Ask your teen and their friends about their social media adventures and discuss them in a “calm and non-judgmental way” encouraging them to think about the potential negative outcomes.

“Remind your child that overdoses can happen with OTC (over-the-counter) medications as well as prescription medications,” the FDA states. At home, keep all prescription and over-the-counter medications safely locked up, the agency added.

The grim appeal of Instagram as a silent destroyer of self-esteem

If your teen seems reluctant to talk about what he saw, ask about his friends: “Sometimes kids are more willing to talk about their peers than they are about themselves,” notes the AAP.

If a child appears to have taken too much medication and is “hallucinating, unable to wake up, having or having a seizure, having trouble breathing, collapsing, or showing other signs of drug abuse, call 911 for immediate medical attention.” . Or contact poison control at 1-800-222-1222 or online,” the FDA said.